Alert archive / Iowa / Frost Advisories in 2020
Frost Advisory 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this frost advisory at May 10, 2020, 2:36 PM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 2:36 PM CDT (19:36 UTC)
- In effect from
- May 11, 2020, 2:00 AM CDT
- Expired
- May 11, 2020, 6:51 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS73 KDVN 101936 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 236 PM CDT Sun May 10 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110345- /O.NEW.KDVN.FR.Y.0002.200511T0500Z-200511T1400Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 236 PM CDT Sun May 10 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From midnight tonight to 9 AM CDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
076 WWUS73 KDVN 110230 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 930 PM CDT Sun May 10 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111030- /O.EXT.KDVN.FR.Y.0002.200511T0700Z-200511T1300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 930 PM CDT Sun May 10 2020 ...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Decreasing clouds and winds overnight, will allow temperatures to drop into the lower to middle 30s resulting in frost formation. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
563 WWUS73 KDVN 110823 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 323 AM CDT Mon May 11 2020 IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009- 015>018-024>026-035-110930- /O.CAN.KDVN.FR.Y.0002.000000T0000Z-200511T1300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- McDonough- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, and Macomb 323 AM CDT Mon May 11 2020 ...FROST ADVISORY IS CANCELLED... Widespread low clouds across the Upper Midwest have kept temperatures in the upper 30s to mid 40s most of the night. Clouds are forecast to remain in place across the area through sunrise which will keep temperatuers from dropping to freezing or below and have canceled the Frost Advisory. $$ IAZ098-099-ILZ034-MOZ009-010-111300- /O.CON.KDVN.FR.Y.0002.000000T0000Z-200511T1300Z/ Van Buren-Lee-Hancock-Scotland-Clark- Including the cities of Keosauqua, Fort Madison, Carthage, Memphis, and Kahoka 323 AM CDT Mon May 11 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Decreasing clouds and winds overnight, will allow temperatures to drop into the lower to middle 30s resulting in frost formation. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ DC
607 WWUS73 KDVN 111151 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 651 AM CDT Mon May 11 2020 IAZ098-099-ILZ034-MOZ009-010-111300- /O.CAN.KDVN.FR.Y.0002.000000T0000Z-200511T1300Z/ Van Buren-Lee-Hancock-Scotland-Clark- Including the cities of Keosauqua, Fort Madison, Carthage, Memphis, and Kahoka 651 AM CDT Mon May 11 2020 ...FROST ADVISORY IS CANCELLED... Cloud cover and temperatures holding in the upper 30s have prevented widespread frost this morning and the Frost Advisory has been cancelled. $$ Sheets
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 10, 12:50 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 10, 12:50 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1250 PM CDT Sun May 10 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 332 AM CDT Sun May 10 2020 Upper level lift ahead of a compact shortwave seen on satellite imagery over southeast WI was producing scattered light rain showers over mainly the central and northern portions of the forecast area early this morning. At the surface, low pressure was centered over south central WI at 07Z with a cold front reaching southward into north central IL. A trough trailed westward from this low along the IA/MN border. Temperatures were in the 30s in MN behind this reinforcing shot of cool air, along with another cluster of showers under the upper low. In between, temperatures over the forecast area were in the 40s with dewpoints in the upper 30s to lower 40s. Winds were generally 10 to 15 mph from the west to southwest, with sites occasionally reporting winds gusting over 30 mph with the passing showers. && .SHORT TERM...(Today and Tonight) ISSUED AT 332 AM CDT Sun May 10 2020 A rather cool and blustery Mother's Day is in store for the area with forecast challenges centered on gusty winds and chances for showers today, followed by another frosty night with possible record low temperatures. The trailing trough/cold front will rotate southeast through the forecast are this morning as the surface low moves into lower MI. This will bring another round of light rain showers later this morning, following a break early this morning after the current round of showers associated with the upper level low moves eastward. The likelihood for measurable precipitation is greatest across the north, where low chance pops are maintained. Steepening mid level lapse rates and another round of at least modest forcing, associated with a secondary vort max in the northwest flow currently over ND early this morning, will provide widely scattered showers from mid afternoon into early evening, and slight to low end chance pops have been extended over the entire area. Winds will increase to 15 to 20 mph in the tightening pressure gradient today with gusts over 30 mph likely, and possibly over 35 mph associated with afternoon showers, based on forecast soundings. Temperatures will recover very little across the north, where highs are limited to the upper 40s to around 50. Deeper afternoon mixing and slightly warmer 850 mb temperatures further southwest should lead to afternoon highs in the mid and possibly upper 50s over the rest of the forecast area. These values would still be 10 to 15 degrees below normal for early May. Tonight, mid level confluence and a more anticyclonic low level flow should lead to clearing skies. At the same time, surface winds will diminish in the weakening pressure gradient, but not likely become calm. Combine this with 850 mb temperatures progged from roughly -3 to -6 C, the potential is there for another unseasonably cold night. With still some uncertainties with wind speeds and clearing trends, have stayed close to the mid range of model guidance with lows from around 32 to 35 across the area. This would be close to record lows for the 11th, as referenced in the climate discussion segment. Frost will also be an issue, even more so that Friday night, due to the likelihood of higher dewpoints lingering in the upper 20s to lower 30s. Will keep widespread frost in the forecast, but hold off on an advisory for now based on collaboration with neighboring forecast offices. .LONG TERM...(Monday through Saturday) ISSUED AT 332 AM CDT Sun May 10 2020 Models are in good overall agreement on the 500 mb pattern through the long term but there are differences in the timing and placement of features throughout. The main forecast concerns were temperatures Monday night into Tuesday and then chances of precipitation Wednesday through Sunday. A cool start to the week ahead as a 1029 mb surface high spreads from the Canadian Prairie into the Mid Mississippi River Valley Monday into Tuesday. Some warming of the airmass occurs on Monday after a frosty start. The GFS and ECMWF have 0 to -2*C 850 mb temperatures lingering across the area into Tuesday. Clouds will spread northward from a shortwave trough passing far to our south across Arkansas and Louisiana Monday night into Tuesday. These clouds are expected to spread north of Interstate 80 Monday night into Tuesday morning. Dewpoints will be in the upper 20s north of this line and with clear or mostly clear skies Monday night. The clear skies, lower dew points and winds around 5 knots may be enough to allow air temperatures to drop to near or below freezing north of a Cedar Rapids to Sterling Rock Falls line or roughly north of US Highway 30. High pressure is forecast to shift eastward Tuesday night into Wednesday morning with 500 mb heights rebounding across the region with an active zonal to southwesterly flow aloft setting up through the weekend. At the surface, this will allow return flow to setup and allowing warmer air to slowly makes its way northward. Several disturbance will pass to our north and south during this period bringing chances of showers and storms Wednesday through Saturday. The chances of precipitation are very broad brushed given the active pattern and model variability with precipitation in the forecast everyday. However Wednesday through Sunday will not be a total washout with dry periods in between different storm systems. Temperatures by the end of the week will warm to near to slightly above normal into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1250 PM CDT Sun May 10 2020 MVFR decks are slowly lifting today as strong winds affect the TAF sites along with scattered showers. Wind within these showers may cause strong winds at the surface than forecast. Those flying today should expect gusts up to 40kts with these showers. While it will be temporary, be aware of rain today. Otherwise cigs and winds become much better overnight. && .CLIMATE... ISSUED AT 332 AM CDT Sun May 10 2020 Record Lows for Monday, May 11... Moline.........33 in 1907 Cedar Rapids...30 in 1925 Dubuque........33 in 1966 Burlington.....33 in 1907 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Cousins AVIATION...Gibbs CLIMATE...Sheets
Hazardous weather outlook, May 10, 3:44 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 344 AM CDT Sun May 10 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 344 AM CDT Sun May 10 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Wind gusts of 35 to 40 mph will be possible today, especially with afternoon rain showers. Widespread frost and unseasonably cold temperatures are expected tonight. Frost and temperatures hovering around 32 degrees for a few hours overnight into early Monday morning may damage sensitive outdoor vegetation. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Colder air will linger across the region into Tuesday morning. Clear skies and light winds may allow temperatures to drop near or below freezing on Tuesday morning north of a Cedar Rapids to Sterling Rock Falls line. An active weather pattern will return to the area Wednesday through Saturday. This will bring chances of thunderstorms to the area. However it is still to early to determine the severe potential at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. DLS/DC
In the hours before
Special weather statement, May 10, 9:55 AM CDT, 4 hours 41 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 955 AM CDT Sun May 10 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-102200- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 955 AM CDT Sun May 10 2020 ...Strong Wind Gusts through the Afternoon... Sporadic reports of sustained winds of 30 mph and gusts to 40 mph have been reported this morning. Expect this to continue through the afternoon. Even higher gusts, near 45 mph are possible with any rain shower this afternoon. These strong winds will likely blow around loose objects, and could make driving difficult at times especially for high profile vehicles on north...south roadways. Gibbs
Nearby
Frost Advisories in Iowa, 2020Frost Advisories in Illinois, 2020Frost Advisories in Missouri, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.